Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

Avoiding Common Mistakes in Tardive Dyskinesia Management

Greg W. Mattingly, MD

Associate Clinical Professor
Psychiatry
Washington University School of Medicine
St Louis, Missouri
President
Midwest Research Group
St. Louis, Missouri


Greg W. Mattingly, MD: speaker: AbbVie, Alkermes, Corium, Eisai, Intracellular, Ironshore, Janssen, Lundbeck, Neurocrine, Noven, Otsuka, Sunovion, Supernus, Takeda, Trispharma; consultant: AbbVie, Acadia, Alkermes, Axsome, Corium, Eisai, Ironshore, Intracellular, Janssen, Lundbeck, Neos, Neurocrine, Noven, Otsuka, Redax, Roche, Rhodes, Sage, Sirona, Sunovion, Supernus, Takeda, Teva, Trispharma; researcher: AbbVie, Acadia, Alkermes, Akili, Axsome, Boehringer, Emalex, Idorsia, Janssen, Karuna, Lumos Labs, Medgenics, NLS-1 Pharma AG, Redax, Relmada, Roche, Sage, Sirtsei, Sunovion, Supernus, Takeda, Teva.


View ClinicalThoughts from this Author

Released: July 13, 2022

Key takeaways

  • Healthcare professionals should screen for extrapyramidal symptoms and tardive dyskinesia at every visit and in all patients receiving dopamine-modulating medications, not only patients with schizophrenia.
  • Benztropine may mask or worsen tardive dyskinesia symptoms.
  • Increasing, decreasing, or discontinuing antipsychotic doses is not a cure for tardive dyskinesia.

Let’s talk about common “rookie” mistakes in tardive dyskinesia (TD). Today, I talk to you today as a healthcare professional, as a researcher, as a teacher, but of most importance, I will talk to you as a patient advocate because I have a family member with schizophrenia who is at risk for TD.

Although TD is very prevalent in patients with schizophrenia being treated with antipsychotics, several studies have shown it is also prevalent in those receiving dopamine-modulating medications for mood disorders, refractory depression, developmental disabilities, and posttraumatic stress disorder.

This brings us to rookie mistake number 1: not looking for TD at every visit in every patient receiving a dopamine-modulating medication. The same way that I document presence or absence of suicidal or homicidal thoughts for every patient who is receiving any type of an antipsychotic, a dopamine‑modulating medicine—be it a traditional or newer antipsychotic—I document whether they have any extrapyramidal symptoms (EPS) or TD. Each and every progress note documents if EPS or TD are present or absent. This is more of an informal screening. A formal assessment with a tool such as the Abnormal Involuntary Movement Scale (AIMS) should be done every 6 months to a year, but an informal assessment should be documented at every visit.

Why is this a rookie mistake? Because TD can develop at any age and at any time during the course of treatment with a dopamine modulator. Patients can get TD when they’re young, but we also know that risk increases with age—often because patients will have had more exposure to an offending agent. The more years of exposure and the more combinations of exposure patients have, the higher the risk of developing TD. For women, risk also increases during menopause because estrogen changes the way that dopamine binds to receptors.

So you have to keep an eye out for TD and document it at every visit; watch for the development of TD as your patients age, especially in women going through menopause. In the case that TD is identified at a visit, it will be important to know how long this has been going on and if it was at all present at the last visit. We don’t want to miss it.

Rookie mistakes 2 and 3 involve benztropine. Benztropine has been around since I was in training and a resident. We used to throw it at everything: When we started an antipsychotic, we started benztropine; if someone developed any type of movement disorder, we started benztropine. Rookie mistake number 2 is not questioning why a patient is receiving benztropine. When you ask why and look underneath the surface, quite often you may find the patient has TD. Benztropine use is a clue that a patient was likely having some type of movement disorder adverse event and was started on benztropine to manage it before we had today’s medicines that are approved for TD. So look underneath the surface for anybody who is receiving benztropine and document which type of movement disorder they have. One of my good friends who works as a pharmacist in a long‑term care setting started doing this and found that a surprising number of patients receiving benztropine had TD that healthcare professionals were missing.

Rookie mistake number 3 is not getting a patient with identified TD off of a benztropine prescription (if it is possible to safely discontinue). The most recent American Psychiatric Association guidelines for the treatment of schizophrenia note that anticholinergics, including benztropine, do not demonstrate evidence as an effective treatment for TD—in fact, they may worsen TD symptoms.

The final thing I see, rookie mistake number 4, is expecting an antipsychotic dose alteration to fix TD. When you increase the dose of an antipsychotic, what happens with TD symptoms? At first, the increased dose saturates dopamine receptors, making it appear that the TD is improving or even has gone away. However, over time, dopamine receptors become supersensitized—even more so than with the original antipsychotic dose—and the course of TD is accelerated. Although increasing the dose may quell TD in the short term, in the long term, it actually causes more damage.

The flip side of this is decreasing the antipsychotic dose. When you do this, at first it may seem like the TD is getting worse. Why? Because you’ve unblocked those dopamine receptors, more dopamine is able to bind, consequently causing more dyskinetic movements (“withdrawal emergent dyskinesia”). Sometimes TD will improve after waiting out a dose decrease, but this is not true for all patients. Discontinuation of antipsychotic therapy is also not the cure for TD. In the setting of schizophrenia and other mood disorders, stopping antipsychotic treatment increases the risk of relapse.

In summary, to avoid these rookie mistakes and provide optimal care for patients with TD, healthcare professionals need to:

  • Screen for and document EPS and TD at every visit for every patient on an antipsychotic
  • Be aware of the “benztropine trap”; if patients are receiving benztropine, make sure it isn’t masking TD. If they do have TD, take them off of it and treat with a medicine with evidence-based efficacy for TD
  • Be careful with antipsychotic dose adjustments in the setting of mood disorders/schizophrenia and TD 

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue

Cookie Settings